Share This Article:

Barbiturate Coma: Rebound and Refractory Hyperkalemia

Full-Text HTML XML Download Download as PDF (Size:452KB) PP. 304-308
DOI: 10.4236/crcm.2014.35067    3,756 Downloads   4,722 Views Citations

ABSTRACT

Purpose: To describe a traumatic brain injury patient who experienced profound dyskalemia upon the initiation and cessation of a pentobarbital infusion and propose management options for future patients receiving this intervention. Methods: Case report. Results: Case report. Conclusions: Dyskalemia has become an anticipated side effect of high dose barbiturate infusions in the setting of elevated intracranial pressure. Hypokalemia during the administration of a barbiturate infusion has been identified within this patient population and was an expected adverse event during this intervention. However, in this case we observed a significant and complicated refractory hyperkalemia upon cessation of the barbiturate infusion which required aggressive management. An objective causality assessment suggests that this adverse event was possibly related to pentobarbital. What this case documents that other cases have not is that upon re-introduction of the pentobarbital infusion, serum potassium levels did not normalize. This questions whether severe rebound hyperkalemia is a pharmacodynamic or infusion-related reaction. More data is needed to identify the mechanism of this adverse event and recommend an appropriate treatment approach.

Cite this paper

Greenwood, B. , Adams, C. , Khalpey, Z. and Hou, P. (2014) Barbiturate Coma: Rebound and Refractory Hyperkalemia. Case Reports in Clinical Medicine, 3, 304-308. doi: 10.4236/crcm.2014.35067.

Copyright © 2019 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.